Blood pressure drugs increase risk of hip fracture

Elderly people taking anti-hypertensive drugs are at a 43 per cent increased risk of having a hip fracture in the first 45 days of treatment, says a new study by Assistant Professor Debra Butt.

“It’s important for patients to be educated on the potential risk of a hip fracture when they start an anti-hypertensive drug,” said Dr. Butt, a member of the Department of Family and Community Medicine at the University of Toronto and a family physician affiliated with The Scarborough Hospital.

“They should be cautious; if they experience dizziness or weakness, they need to let their doctor know, and should not engage in activities that would put them at risk of falling,” she said. “For example, if you start your anti-hypertensive drug before bed and get up in the middle of the night to go to the bathroom, be careful, you could be dizzy.”

The study, published this week in Archives of Internal Medicine, examined data from health care administrative databases in Ontario, looking at records from 2000 to 2009 for community-dwelling hypertensive patients with a mean age of 80.8 years.

Do you love your heart? Here’s how to take care of it

There are serious consequences to a hip fracture for the elderly. In the first year of a hip fracture there is a higher mortality rate than is seen for many chronic diseases. Those who recover often lose their independence due to reduced mobility, which can result in depression and overall decreased quality of life.

Patients are prescribed these drugs to treat hypertension (high blood pressure), and the drugs are shown to help prevent strokes and heart attacks.

One side effect is a sudden drop in blood pressure, such as those that occur during sudden upright movement or change of position, which can cause dizziness or weakness. In the elderly, a sudden drop in blood pressure can contribute to falls which cause 90 per cent of hip fractures.

Prior to this study there was no real evidence that taking an anti-hypertensive drug could cause increased serious fall-related injuries among the elderly through their effect on blood pressure.

The study adds the anti-hypertensive class of drugs to the list of other psychotropic drugs that have similar side effects on drug initiation, such as anti-depressants and sleeping pills.

By acting on findings of this study, elderly Canadian patients and their physicians can take steps to manage the increased risk of hip fractures from newly-prescribed anti-hypertensive drugs, Butt said, cautioning that these findings are not a reason to stop taking anti-hypertensive drugs.

“We are not saying don’t take these drugs; they are proven to reduce risk the risk of stroke and heart attacks. Just be cautious when starting them,” said Butt.

Source: IBNS
Image: Thinkstockphotos.com

Share